Minimum Membership Set Covering and the Consecutive Ones Property

  • Michael Dom
  • Jiong Guo
  • Rolf Niedermeier
  • Sebastian Wernicke
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4059)

Abstract

The Minimum Membership Set Cover problem has recently been introduced and studied in the context of interference reduction in cellular networks. It has been proven to be notoriously hard in several aspects. Here, we investigate how natural generalizations and variations of this problem behave in terms of the consecutive ones property: While it is well-known that classical set covering problems become polynomial-time solvable when restricted to instances obeying the consecutive ones property, we experience a significantly more intricate complexity behavior in the case of Minimum Membership Set Cover. We provide polynomial-time solvability, NP-completeness, and approximability results for various cases here. In addition, a number of interesting challenges for future research is exhibited.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ausiello, G., D’Atri, A., Protasi, M.: Structure preserving reductions among convex optimization problems. Journal of Computer and System Sciences 21(1), 136–153 (1980)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Caprara, A., Toth, P., Fischetti, M.: Algorithms for the set covering problem. Annals of Operations Research 98, 353–371 (2000)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cormen, T.H., Leiserson, C.E., Rivest, R.L., Stein, C.: Introduction to Algorithms. MIT Press, Cambridge (2001)MATHGoogle Scholar
  4. 4.
    Demaine, E.D., Hajiaghayi, M.T., Feige, U., Salavatipour, M.R.: Combination can be hard: approximability of the unique coverage problem. In: Proc. 17th SODA, pp. 162–171. ACM Press, New York (2006)CrossRefGoogle Scholar
  5. 5.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, Heidelberg (1999)Google Scholar
  6. 6.
    Even, S., Itai, A., Shamir, A.: On the complexity of timetable and multicommodity flow problems. SIAM J. Comput. 5(4), 691–703 (1976)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Feige, U.: A threshold of ln n for approximating set cover. J. ACM 45(4), 634–652 (1998)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Primal-dual approximation algorithms for integral flow and multicut in trees. Algorithmica 18(1), 3–20 (1997)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Guo, J., Niedermeier, R.: Exact algorithms and applications for Tree-like Weighted Set Cover. Journal of Discrete Algorithms (to appear, 2006)Google Scholar
  10. 10.
    Kuhn, F., von Rickenbach, P., Wattenhofer, R., Welzl, E., Zollinger, A.: Interference in cellular networks: The minimum membership set cover problem. In: Wang, L. (ed.) COCOON 2005. LNCS, vol. 3595, pp. 188–198. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  11. 11.
    Mecke, S., Wagner, D.: Solving geometric covering problems by data reduction. In: Albers, S., Radzik, T. (eds.) ESA 2004. LNCS, vol. 3221, pp. 760–771. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  12. 12.
    Meidanis, J., Porto, O., Telles, G.: On the consecutive ones property. Discrete Applied Mathematics 88, 325–354 (1998)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Nemhauser, G.L., Wolsey, L.A.: Integer and Combinatorial Optimization. Wiley, Chichester (1988)MATHGoogle Scholar
  14. 14.
    Niedermeier, R.: Invitation to Fixed-Parameter Algorithms. Oxford University Press, Oxford (2006)MATHCrossRefGoogle Scholar
  15. 15.
    Papadimitriou, C.H.: Computational Complexity. Addison-Wesley, Reading (1994)MATHGoogle Scholar
  16. 16.
    Ruf, N., Schöbel, A.: Set covering with almost consecutive ones property. Discrete Optimization 1(2), 215–228 (2004)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Veinott, A.F., Wagner, H.M.: Optimal capacity scheduling. Operations Research 10, 518–532 (1962)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Michael Dom
    • 1
  • Jiong Guo
    • 1
  • Rolf Niedermeier
    • 1
  • Sebastian Wernicke
    • 1
  1. 1.Institut für InformatikFriedrich-Schiller-Universität JenaJenaFed. Rep. of Germany

Personalised recommendations